Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Anticoagulation

Warfarin treatment continued in 'small number' of patients after starting on DOACs, MHRA says

The Medicines and Healthcare products Regulatory Agency has said that healthcare professionals should ensure that warfarin treatment is stopped before direct oral anticoagulants are started.

warfarin tablets

Source: Science Photo Library

The Medicines and Healthcare products Regulatory Agency said it was aware of a small number of patients in whom warfarin treatment was continued after starting treatment with direct oral anticoagulants

Warfarin treatment has been continued in a small number of patients after starting treatment with direct oral anticoagulants (DOACs), the Medicines and Healthcare products Regulatory Agency (MHRA) has said.

Figures obtained as part of the National Patient Safety Improvement Programme, led by NHS England and NHS Improvement working with the Specialist Pharmacy Service, showed that this duplication error had occurred in 54 out of 197 patients across 31 clinical commissioning groups (CCGs).

In guidance published on 13 October 2020, the MHRA said that to reduce the risk of over-anticoagulation and bleeding, healthcare professionals should ensure that warfarin treatment is stopped before DOACs are started.

The guidance, ‘Warfarin and other anticoagulants – monitoring of patients during the COVID-19 pandemic’, says that the MHRA had been contacted by King’s College Hospital in London regarding concerns over “an apparent increase in the number of patients taking warfarin found to have elevated international normalised ratio (INR) values during the COVID-19 pandemic”.

It said that “most, but not all” of these patients had suspected or confirmed COVID-19 infection, while others had recently been treated with antibiotics. Other reasons included having reduced access to green leafy vegetables and increased alcohol consumption during the lockdown period of the pandemic. It also said that the psychological impact of social distancing and bereavement could have affected medication adherence.

The MHRA emphasised the importance of continued INR monitoring in patients taking warfarin or other vitamin K antagonists if they have suspected or confirmed COVID-19 infections, in order to reduce the risk of bleeding.

It also highlighted that, in line with NHS guidance, some patients taking warfarin may have been switched to DOACs during the pandemic to remove the need for regular INR monitoring, and reminded healthcare professionals that DOACs interact with several medicines, including antibiotics.

“The MHRA is also aware of a small number of patients in whom warfarin treatment was continued after starting treatment with DOACs,” the guidance said. “To reduce the risk of over-anticoagulation and bleeding, healthcare professionals should ensure that warfarin treatment is stopped before DOACs are started.”

To minimise the risks associated with the scale and pace of switching patients from warfarin to DOACs during the pandemic, the NHSBSA made a novel data set available to CCGs to identify a cohort of patients in whom this error may have occurred.

Preliminary findings from 31 CCGs during an eight-week period found that the therapeutic duplication error occurred in 27% (54 out of 197) of patients.

Of these, 25 patients had both warfarin and a DOAC issued in error, and 29 had both warfarin and a DOAC on active repeat medicine lists. However, only one of the errors was recorded as being “issued” to the patient.

Paul Wright, lead cardiac pharmacist at Barts Health NHS Trust in London, said that he was aware of “a few reports” within London of patients inadvertently taking both warfarin and a DOAC for a period of time prior to being recognised.

“Swapping between anticoagulants is inherently risky,” he said. “For example, bridging prior to surgery with oral anticoagulants to subcutaneous heparin and also, as we have seen here, when transferring between warfarin [and] a DOAC.” 

He said that he believed the risk of combined therapy stemmed from communication and the lack of a centralised patient record. 

“It is not uncommon for patients to be swapped from warfarin to a DOAC in a hospital admission [with] the initial supply made from secondary care, leaving primary care with no record of supply. And clinic letters or discharge letters informing the GP of the change … can take some time to arrive and update primary care records, leading to a potential for inadvertent co-prescribing.” 

Wright said there was a key role for staff in secondary care, when initiating DOACs, to ensure warfarin is not unintentionally co-administered through appropriate counselling and removal of warfarin from patients, as most patients usually have significant supply at home.

Sarah Branch, director of vigilance and risk management of medicines at the MHRA, said: “Patient safety is our main priority, and it is important that patients taking blood thinners continue to be monitored carefully as we all coordinate responses to COVID-19.”  

“We are working closely with other healthcare partners to protect public health in the UK.”

On 22 June 2020, the Pharmaceutical Services Negotiating Committee said that contractors were being asked to take additional care with regard to dispensing these medicines.

Pharmacy contractors were requested to submit all electronic prescription service anticoagulant prescriptions “as soon as possible” to aid analysis being done.

  • This article was amended on 14 October 2020 to accurately reflect how the preliminary duplication error figures were obtained.

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2020.20208439

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Jobs you might like

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.